Alert archive / Washington / Flash Flood Warnings in 2014

Flash Flood Warning 15, NWS Spokane, WA

August 14, 2014Chelan County, Douglas County, Washington

NWS Spokane, WA issued this flash flood warning at Aug 14, 2014, 1:57 AM PDT for Chelan County, Douglas County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2014, 1:57 AM PDT (08:57 UTC)
Expired
Aug 14, 2014, 5:00 AM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

Counties Chelan County, WA, Douglas County, WA

The radar

The Seattle radar (KATX), 170 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 9.0 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2014-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2014-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1812 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

029 
WGUS56 KOTX 140857
FFWOTX
WAC007-017-141200-
/O.NEW.KOTX.FF.W.0015.140814T0857Z-140814T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
157 AM PDT THU AUG 14 2014

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN DOUGLAS COUNTY IN NORTHEAST WASHINGTON...
  SOUTH CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...

* UNTIL 500 AM PDT
    
* AT 145 AM PDT...DOPPLER RADAR INDICATED A CLUSTER OF HEAVY   
  THUNDERSTORMS PRODUCING TORRENTIAL RAINS STRETCHING FROM THE EAGLE 
  AND MILLS CANYON BURN SCARS EAST TOWARD THE CHELAN...DOUGLAS   
  COUNTY BORDER ALONG THE HIGHWAY 2 CORRIDOR BETWEEN ORONDO AND   
  WATERVILLE. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. EXCESSIVE 
  RAINFALL OVER THE BURN SCAR MAY RESULT IN DEBRIS FLOW MOVING   
  THROUGH:

  EAGLE BURN: BJORK CANYON...VAN CREEK...EAGLE CREEK DRAINAGES       
  MILLS CANYON: TENAS GEORGE CANYON...SPENCER CANYON 
..MOODY...KEYSTONE...MILLS CANYON DRAINAGES TOWARD HIGWAY 97 AND   
ENTIAT RIVER ROAD. 

WASHOUTS WILL BE POSSIBLE ALONG HIGHWAY 2 IN THE STEEP GRADE BETWEEN 
THE WATERVILLE PLATEAU AND ORONDO.  THE DEBRIS FLOW CAN CONSIST OF 
ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ORONDO AND ENTIAT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

THE AFFECTED AREAS ARE THE MILLS CANYON BURN SCARS ABOVE HIGHWAY 97A
AND ENTIAT RIVER ROAD. HIGH INTENSITY RAINFALL ON THE BURNED AREAS
MAY CAUSE DANGEROUS FLASH FLOODING AND DEBRIS FLOWS. RESIDENTS AND
MOTORISTS IN AND BELOW THE MILLS CANYON BURN SCAR SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

THE AFFECTED AREAS ARE THE EAGLE FIRE BURN SCARS ABOVE BJORK CANYON
AND EAGLE CREEK ROAD. HIGH INTENSITY RAINFALL ON THE BURNED AREAS MAY
CAUSE DANGEROUS FLASH FLOODING AND DEBRIS FLOWS. RESIDENTS AND
MOTORISTS IN AND BELOW THE EAGLE BURN SCAR...INCLUDING THOSE THAT
LIVE ALONG BJORK CANYON AND EAGLE CREEK ROADS...SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4766 12020 4750 12030 4764 12063 4777 12052

$$

SB
1 follow-up statement
322 
WGUS76 KOTX 141155
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
455 AM PDT THU AUG 14 2014

WAC007-017-141202-
/O.EXP.KOTX.FF.W.0015.000000T0000Z-140814T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS WA-CHELAN WA-
455 AM PDT THU AUG 14 2014

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN DOUGLAS AND SOUTH CENTRAL
CHELAN COUNTIES WILL EXPIRE AT 500 AM PDT...

THE HEAVY RAIN HAS ENDED IN THE WARNED AREA AS OF 450 AM...AND THE 
THREAT FOR FLASH FLOODING HAS DIMISHED.  ADDITIONAL STORMS 
DEVELOPING TO THE EAST COULD BRING MORE HEAVY RAIN TO THESE AREAS 
LATER THIS MORNING IF THE STORMS TRACK OVER THE AREA.

LAT...LON 4766 12020 4750 12030 4764 12063 4777 12052

$$

JW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 11:20 PM PDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 13, 11:20 PM PDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1120 PM PDT WED AUG 13 2014

.SYNOPSIS...
Showers and thunderstorms will persist through Friday. Some
storms could be strong producing very heavy rain...hail...and
gusty winds. Seasonal temperatures and drier conditions is a good
bet for next weekend into early next week.

&&

.DISCUSSION...
Rest of tonight: We've ended all the Red Flag warnings due to the
wet nature of the thunder this evening...and the expected second
round of pcpn that will move north out of Oregon later tonight.

&&

.AVIATION...
06Z TAFS: Increasing showers and thunderstorms will move north out
of Oregon the rest of the night, likely producing lowering
ceilings and isolated thunder. VFR conditions expected though.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        63  80  61  81  62  83 /  70  70  50  30  30  20
Coeur d'Alene  60  80  58  79  59  80 /  70  70  60  50  30  20
Pullman        59  77  55  80  55  82 /  70  70  60  30  20  10
Lewiston       66  83  63  86  65  90 /  70  60  60  30  20  10
Colville       60  84  55  85  56  85 /  60  70  60  60  60  30
Sandpoint      59  79  55  76  52  76 /  70  70  80  60  60  40
Kellogg        58  76  57  74  57  76 /  70  70  80  60  50  30
Moses Lake     64  82  61  85  62  88 /  60  70  40  20  20  10
Wenatchee      66  82  66  84  67  89 /  60  70  40  60  40  10
Omak           63  85  59  86  65  89 /  40  70  40  60  50  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch through Friday evening for East Slopes
     Northern Cascades-Okanogan Valley-Wenatchee Area.

&&
Hazardous weather outlook, Aug 13, 5:35 AM PDT, 20 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
535 AM PDT WED AUG 13 2014

IDZ001>004-026-027-WAZ031>038-041>044-141245-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
535 AM PDT WED AUG 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED THIS
AFTERNOON INTO TONIGHT. STORMS OVER SOUTHEAST WASHINGTON...LEWISTON
AREA...CAMAS PRAIRIE...AND CENTRAL PANHANDLE MOUNTAINS COULD BE
STRONG TO LOCALLY SEVERE PRODUCING GUSTY WINDS AND ISOLATED LARGE
HAIL. IN THE CASCADES STORMS WILL BE SLOW MOVING AND CAPABLE OF
PRODUCING FLASH FLOODING ESPECIALLY OVER BURN SCARS.

NEW FIRE STARTS WILL REMAIN POSSIBLE MAINLY EAST OF A LINE FROM
OMAK TO MOSES LAKE ALTHOUGH STORMS ARE EXPECTED TO BE WET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY AND FRIDAY. A
FEW STRONG TO LOCALLY SEVERE STORMS PRODUCING HAIL AND GUSTY WINDS
WILL REMAIN POSSIBLE ON THURSDAY. BURN SCAR AREAS WILL ALSO
REMAIN SUSCEPTIBLE TO DEBRIS FLOWS AND FLASH FLOODING WITH STORMS
THAT PRODUCE HEAVY RAIN.

In the hours before

Special weather statement, Aug 13, 9:49 PM PDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
949 PM PDT WED AUG 13 2014

IDZ003-026-140530-
LEWISTON AREA ID-IDAHO PALOUSE ID-
949 PM PDT WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LATAH AND
NORTHWESTERN NEZ PERCE COUNTIES UNTIL 1030 PM PDT...

AT 947 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAPWAI...MOVING NORTH AT 15 MPH.

NICKEL TO PENNY SIZE HAIL AND WINDS 30 TO 45 MPH WILL BE POSSIBLE
WITH THIS STORM ALONG WITH TORRENTIAL DOWNPOURS.  MINOR FLOODING
WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
LAPWAI...GENESEE AND SPALDING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4635 11682 4635 11688 4655 11694 4656 11665
TIME...MOT...LOC 0447Z 183DEG 13KT 4640 11684

SB
Special weather statement, Aug 13, 10:55 PM PDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1055 PM PDT WED AUG 13 2014

IDZ003-004-026-140645-
LEWISTON AREA ID-CENTRAL PANHANDLE MOUNTAINS ID-IDAHO PALOUSE ID-
1055 PM PDT WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LATAH AND NORTH
CENTRAL NEZ PERCE COUNTIES UNTIL 1145 PM PDT...

AT 1054 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER JULIAETTA...OR 9 MILES NORTH OF LAPWAI...MOVING NORTH AT 10 MPH.

NICKEL SIZE HAIL...TORRENTIAL RAINS...AND WINDS IN EXCESS OF 40 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TROY...JULIAETTA AND KENDRICK.

LAT...LON 4647 11671 4648 11679 4674 11677 4669 11645
TIME...MOT...LOC 0554Z 195DEG 9KT 4654 11673

SB

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:10 PM PDTSevere Thunderstorm WarningOTXAsotin, Garfield50 min
Aug 13, 8:56 PM PDTAreal Flood AdvisoryOTXAsotin109 min
Aug 14, 12:55 AM PDTFlash Flood WarningOTXChelan3 hr
Aug 14, 2:18 AM PDTAreal Flood AdvisoryOTXChelan3 hr
Aug 14, 3:08 AM PDTFlash Flood WarningOTXChelan3 hr
Aug 14, 3:26 AM PDTFlash Flood WarningOTXChelan, Douglas3 hr
Aug 14, 3:41 AM PDTAreal Flood AdvisoryOTXDouglas3 hr
Aug 14, 6:46 AM PDTFlash Flood WarningOTXChelan3 hr
Aug 14, 6:53 AM PDTAreal Flood AdvisoryOTXChelan, Douglas3 hr
Aug 14, 9:16 AM PDTAreal Flood AdvisoryOTXChelan, Douglas, Okanogan3 hr
Aug 14, 9:50 AM PDTAreal Flood AdvisoryOTXChelan, Okanogan4 hr
Aug 14, 10:43 AM PDTFlash Flood WarningOTXChelan4 hr
Aug 14, 12:06 PM PDTAreal Flood AdvisoryOTXOkanogan6 hr
Aug 14, 12:54 PM PDTAreal Flood WarningOTXChelan, Douglas, Okanogan6 hr
Aug 14, 1:27 PM PDTAreal Flood AdvisoryOTXFerry, Pend Oreille, Stevens3 hr

Nearby

Flash Flood Warnings in Washington, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.